Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 42, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 18, 2004, 12:56 AM EDT for Kent County, Ottawa County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2004, 12:56 AM EDT (04:56 UTC)
- Expired
- May 18, 2004, 1:30 AM EDT
- In force
- 34 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Kent County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 26 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 4.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1022 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 7.5
The text
As transmitted, in the capitals the NWS used until 2016.
929 WUUS53 KGRR 180456 SVRGRR MIC081-139-180530- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1255 AM EDT TUE MAY 18 2004 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KENT COUNTY IN SOUTHWEST MICHIGAN OTTAWA COUNTY IN SOUTHWEST MICHIGAN * UNTIL 130 AM EDT * AT 1253 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTH BLENDON...OR ABOUT 14 MILES NORTHEAST OF HOLLAND...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GRAND VALLEY...TALLMADGE...LAMONT...WALKER AROUND 100 AM EDT PENN JUNCTION...MARNE...LEONARD HEIGHTS...STANDALE AROUND 105 AM EDT WRIGHT AROUND 110 AM EDT ALPINE AROUND 115 AM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4299 8611 4283 8599 4306 8536 4325 8550 $$ WDM BEACH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 10:00 PM EDT, 2 hours 56 minutes earlier.
Area forecast discussion, May 17, 10:00 PM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1000 PM EDT MON MAY 17 2004 .UPDATE... SUBSIDENCE CONTINUES TO AID IN THE SUPPRESSION OF CONVECTIVE WEATHER ACROSS SW LWR MI THIS EVENING. A DRY WEDGE STRETCHING FROM VALPARAISO TO GRAND RAPIDS SOUTHEAST TO ANN ARBOR...WILL REMAIN IN PLACE THROUGH 04Z. THEN SHORTLY AFTER MIDNIGHT AS THE DRY WEDGE DISSIPATES AND THE MCS PRESENTLY OVER IOWA PUSHES EAST WE WILL BEGIN TO SEE SHOWERS AND THUNDERSTORMS REDEVELOP AND BECOME WIDESPREAD. ACROSS THE WESTERN GREAT LAKES TONIGHT THEY WILL CONTINUE TO SEE SVR WX WITH SFC BASED STORMS THROUGH 03Z...THEN EVERYTHING SHOULD BECOME ELEVATED ALONG THE COLD FRONT. WE HAVE BEEN WATCHING A FEW SFC BASED STORMS PUSH EAST AND APPROACH LAKE MICHIGAN ON THE OTHER SIDE OF THE POND...AND HAVE SOME INTERACTION WITH THE LOW LVL MARINE LAYER. AS THE EVENING PROGRESSES AND OUR STORMS PUSH EAST INTO LWR MI...BECOMING MORE ELEVATED...WE CAN THEN TAKE THE MARINE LAYER INTERACTION COMPLETELY OUT OF THE EQUATION. SO WILL HOLD BACK ON SCAT. TSRA THIS EVENING AND WILL MENTION JUST CHC SCAT. TSRA. THINK THESE WILL HOLD UNTIL SHORTLY AFTER MIDNIGHT THEN BECOME WIDESPREAD. HEAVY RAINFALL CONTINUE TO BE THE MAIN THREAT...AGAIN MAINLY SOUTH OF I-96. && .GRR...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL NOON TUESDAY FOR THE ENTIRE CWFA. && BEACHLER
Hazardous weather outlook, May 17, 6:37 PM EDT, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GRAND RAPIDS MI 637 PM EDT MON MAY 17 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-181000- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 637 PM EDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT A COLD FRONT EXTENDING FROM CENTRAL UPPER MICHIGAN SOUTHWEST TO IOWA WILL MOVE SOUTHEAST INTO THE STATE TONIGHT. THUNDERSTORMS ALONG AND AHEAD OF THE FRONT WILL MOVE INTO THE AREA LATER THIS EVENING AND OVERNIGHT TONIGHT. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TONIGHT OVER ALL OF SOUTHWESTERN LOWER MICHIGAN. DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL TO ONE INCH IN DIAMETER ARE POSSIBLE WITH THESE STORMS. TONIGHT THE STORM MOTION WILL BE EAST AT AROUND 40 MPH. SOME OF THESE STORMS WILL CONTAIN VERY HEAVY RAIN AND SOME URBAN AND SMALL STREAM FLOODING WILL BE POSSIBLE. THE HEAVIEST RAINFALL SHOULD OCCUR SOUTH OF I96. .DAYS TWO THROUGH SEVEN... ANY SCATTERED THUNDERSTORMS SHOULD END TUESDAY MORNING. ON AND OFF THUNDERSTORM CHANCES WILL CONTINUE THROUGH MUCH OF THE WEEK. STORMS WILL BE POSSIBLE WEDNESDAY NIGHT INTO EARLY THURSDAY...THEN AGAIN ON FRIDAY...WITH ANOTHER ROUND OF STORMS POSSIBLE SATURDAY NIGHT INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/GRR/ (ALL LOWER CASE) JK MEADE NJJ
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 12:21 AM EDT | Special Marine Warning | GRR | 84 min | |
| May 18, 12:21 AM EDT | Special Marine Warning | GRR | 84 min | |
| May 18, 12:21 AM EDT | Special Marine Warning | GRR | 84 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.